Normal ageing takes a toll on the gastrointestinal tract. Ageing muscles, including the digestive muscles, contract more slowly, take plenty of time relaxing, and move their contents along at a more leisurely pace; therefore constipation can become a concern as you get older.
In the very earliest phases of HIV infection, HIV attacks the immune defenses of the gut and damages a large proportion of the body’s CD4 T-cell reserves.
Diarrhoea is common in people with HIV, either due to infection, as a result of side effects to some drugs used to treat HIV, or from an inappropriate diet.
What can you do?
Have a good high fibre diet and use vitamin supplements if necessary
Probably no other organ is impacted more by what you eat than your gut. Examples of good high fibre foods include apples and other fruits such as apricots; peaches; pears; plums; grapes; melons; nectarines; bananas; and grains such as oatmeal; oat bran; white rice; barley and soluble fibre supplements like psyllium (Metamucil) that you dissolve in a glass of water and drink.
If you have sudden onset of diarrhoea, sudden changes to your
bowel movements, any anal bleeding,or unusual itching, get it investigated
The latest research indicates that there is increasing concern about the rates of anal cancer in people with HIV—particularly in gay men over 50 yrs old—so we need to keep alert for any unusual anal symptoms and talk to your doctor about it.
If you have persistent diarrhoea there are still things you can do
You don’t have to just ‘learn to live with it’. It might be due to the HIV treatments you are on—so maybe talking to your doctor about changing treatments could help. A number of the earlier HIV treatments were significantly associated with diarrhoea, but less of the current drugs are so frequently associated with diarrhoea—but can still be an occasional problem with some current HIV treatments.
Diarrhoea can also be caused by a bad diet—cutting back on fats may reduce diarrhoea. It may also be caused by some food intolerances, so you may want to try reducing dairy products, excess caffeine or sugar, and try eating high fibre foods (see the list above) if nothing else has worked.
For diarrhoea that is caused by protease inhibitorsA type of anti-HIV drug that works by preventing the production of an enzyme, protease, that HIV needs to replicate., a higher intake of calcium has been shown to be effective in reducing or eliminating it. If all else fails then there are anti-diarrhoea medicines that your doctor may recommend; but they do have to know it’s a problem for you before they can recommend anything, so don’t just ‘live with it’—tell your doctor about it.
Ahead of Time: A practical guide to growing older with HIV